Alert archive / South Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at May 16, 2012, 4:21 PM EDT for Lancaster County, South Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2012, 4:21 PM EDT (20:21 UTC)
- Expired
- May 16, 2012, 5:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Columbia, SC
County Lancaster County, SC
The radar
The Columbia radar (KCAE), 84 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 94 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
579
WWUS82 KCAE 162021
SPSCAE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
421 PM EDT WED MAY 16 2012
SCZ015-162115-
LANCASTER-
421 PM EDT WED MAY 16 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LANCASTER COUNTY
THROUGH 515 PM EDT...
AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...7 MILES SOUTHWEST OF IRWIN...MOVING NORTHEAST
AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ELGIN...IRWIN AND LANCASTER...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
HEAVY RAINFALL AND DANGEROUS LIGHTNING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN
AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR
DRAINAGE AREAS AND LOW LYING SPOTS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3471 8063 3458 8075 3456 8086 3460 8090
3462 8090 3478 8081
TIME...MOT...LOC 2020Z 247DEG 7KT 3460 8087
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at May 16, 1:29 PM EDT, 2 hours 52 minutes earlier.
Area forecast discussion, May 16, 1:29 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 129 PM EDT WED MAY 16 2012 .SYNOPSIS... A BROAD TROUGH OF LOW PRESSURE WILL SLOWLY MOVE EASTWARD ACROSS THE AREA INTO THURSDAY. THIS WILL KEEP THE CHANCE FOR RAIN IN THE FORECAST. HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE NORTH BY FRIDAY AND REMAIN IN PLACE THROUGH THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... THIS AFTERNOON...WEAK SURFACE TROUGH REMAINS OVER THE REGION...PROVIDING LIGHT AND VARIABLE WINDS. PLENTY OF UPPER LEVEL CLOUD COVER MOVING ACROSS THE CWA...WHICH HAS ACTED TO KEEP TEMPS FROM RISING TOO QUICKLY. EVEN SO...THERE SHOULD STILL BE ENOUGH LOW-LEVEL MOISTURE...TO PROVIDE CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE AFTERNOON AND EARLY EVENING HOURS. BEST CHANCES APPEAR TO BE ACROSS THE EAST AS SEA-BREEZE MOVES INLAND LATER...AND ACROSS THE WEST WHERE A DIFFERENTIAL HEATING BOUNDARY IS NEAR THE BORDER OF THE UPPER LEVEL CLOUDS. TEMPS SHOULD STILL TOP OUT IN THE LOWER 80S FOR MOST AREAS. TONIGHT...SEA-BREEZE MAY KEEP A FEW SHOWERS/STORMS ACROSS EASTERN ZONES THROUGH SUNSET...THEN EXPECTING ACTIVITY TO DIMINISH. LOWS OVERNIGHT SHOULD FALL INTO THE LOWER TO MID 60S. && .SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/... SURFACE BOUNDARY IS STILL FORECAST TO BE SOMEWHERE ACROSS THE EASTERN FORECAST AREA. ALOFT...REGION SHOULD BE UNDER A MID-LEVEL COLD POOL. WITH GOOD AFTERNOON HEATING...EXPECT TO SEE SOME SCATTERED SHOWERS AND THUNDERSTORMS DEVELOP AGAIN ACROSS THE AREA. BEST CHANCE SHOULD BE ACROSS THE EASTERN HALF OF THE AREA WHERE THERE SHOULD BE SOME INTERACTION WITH THE SEA-BREEZE FRONT. MAX TEMPERATURES IN THE LOWER 80S. RAINFALL WILL COME TO AN END AFTER SUNSET THURSDAY NIGHT. SOME DRYING MAY BE SEEN AS WE GET INTO FRIDAY...WITH THE DEEPEST MOISTURE EAST OF THE FORECAST AREA. MUCH OF THE FORECAST WILL BE DRY ON FRIDAY...EXCEPT EXTREME EAST WHERE AN ISOLATED STORM MAY BE POSSIBLE. TEMPS ON FRIDAY WILL BE SLIGHTLY COOLER WITH HIGHS AROUND 80. SATURDAY WILL BE SIMILAR TO FRIDAY...BASICALLY SLIGHT CHANCE OF PRECIP EAST...AND TEMPS IN THE LOWER 80S. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... MODELS CONTINUE TO SHOW EAST COAST TROUGH PATTERN THROUGH THE MIDDLE OF NEXT WEEK...WITH A FEW WEAK SHORTWAVES MOVING THROUGH THE FLOW. LOOKS AS IF THE CHANCE FOR RAIN SHOWERS WILL INCREASE AS WE GO THROUGH THE LONGER TERM PERIOD. TEMPERATURES DURING THIS PERIOD SHOULD REMAIN NEAR NORMAL. AS WITH PREVIOUS FORECAST DISCUSSIONS....IT IS STILL WORTH NOTING THAT THIS REMAINS A LOW CONFIDENCE FORECAST DUE TO THE LACK OF RUN TO RUN CONSISTENCY AMONG THE MODELS AND RELATIVELY WEAK FLOW PATTERN...LEADING TO A FORECAST DOMINATED BY SMALLER SCALE FEATURES WHICH ARE TOUGH TO PINPOINT IN THE EXTENDED PERIODS. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... MOSTLY CLOUDY SKIES INHIBITING HEATING AND INSTABILITY SO FAR OVER THE FORECAST AREA (FA)...BUT JUST ENOUGH HEATING MAY LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON AND EVENING. HOWEVER...CONFIDENCE OF SUCH AFFECTING THE TERMINALS NOT SUFFICIENT TO INCLUDE A MENTION IN THE TAFS AT THIS TIME. MVFR OR IFR STRATUS AND FOG POSSIBLE LATE TONIGHT/THURSDAY MORNING. EXTENDED AVIATION OUTLOOK...SCATTERED SHOWERS/THUNDERSTORMS POSSIBLE THURSDAY AFTERNOON/EVENING. FOG/STRATUS POSSIBLE FRIDAY MORNING. OTHERWISE...NO SIGNIFICANT IMPACTS TO AVIATION EXPECTED THROUGH MONDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, May 16, 4:03 AM EDT, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 403 AM EDT WED MAY 16 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-170815- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 403 AM EDT WED MAY 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. A SURFACE FRONTAL BOUNDARY COMBINING WITH AN UPPER DISTURBANCE AND AFTERNOON INSTABILITY COULD PRODUCE ISOLATED TO SCATTERED SEVERE THUNDERSTORMS. THE MAIN THREAT WOULD BE DAMAGING WIND GUSTS AND HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 16, 4:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
421 PM EDT WED MAY 16 2012
SCZ015-162115-
LANCASTER-
421 PM EDT WED MAY 16 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LANCASTER COUNTY
THROUGH 515 PM EDT...
AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...7 MILES SOUTHWEST OF IRWIN...MOVING NORTHEAST
AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ELGIN...IRWIN AND LANCASTER...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
HEAVY RAINFALL AND DANGEROUS LIGHTNING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN
AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR
DRAINAGE AREAS AND LOW LYING SPOTS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3471 8063 3458 8075 3456 8086 3460 8090
3462 8090 3478 8081
TIME...MOT...LOC 2020Z 247DEG 7KT 3460 8087The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:14 PM EDT | Severe Thunderstorm Warning | CAE | Richland, Sumter | 46 min |
| May 15, 8:37 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington | 23 min |
| May 15, 9:00 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Richland | 45 min |
| May 15, 10:21 PM EDT | Areal Flood Advisory | CAE | Aiken, Calhoun, Kershaw, Lexington, Richland, Sumter | 114 min |
| May 16, 5:46 PM EDT | Special Weather Statement | CAE | Sumter | 29 min |
Nearby
Special Weather Statements in South Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.